MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 20 CM, INLINE GRIP; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 20 CM, INLINE GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0520IC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Due diligence is executed for this event.The device is not returned, as such a definitive root cause of the reported complaint cannot be determined at this time.Supplemental report(s) will be filed as the information becomes available.
 
Event or Problem Description
As reported by the customer for this event, during an unknown therapeutic procedure, the generator sounded an alarm for the device.Attempts were made to disconnect and reconnect the device, but the device would not work.A jaw of the device then fell into the operating site.The broken piece was retrieved.There is no harm or adverse impact to the patient.
 
Additional Manufacturer Narrative
H4: the subject device was manufactured in october 2019, the specific date is unknown.This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely that the probe broke due to contact with a surgical instrument or the non-insulated area of grasping section.One of the following step-by-step scenario likely caused the event: 1.During output in seal & cut mode, the probe came in contact with hard tissue, metal or a surgical instrument.Consequently, a scratch was made on the probe.2.The probe received an output load in seal & cut mode or received a load when grasping tissue.As a result, the probe cracked from the scratch.3.The probe broke when added load.Or 1.The distal end of the tissue pad was worn away and partially torn because ¿seal & cut¿ output was activated while grasping nothing (including the case the user kept activating after cutting tissue).2.The tissue pad was worn away, causing the non-insulated of the grasping section to touch the probe.3.¿seal & cut¿ output was activated under this situation, then the scratches indicating that the probe and grasping section were in contact with each other were made.4.The probe received an output load in seal & cut mode or received a load when grasping tissue.As a result, the probe cracked from the scratch.5.The probe broke when added load.This following information is included in the instructions for use (ifu): ¿ "do not activate output in seal and cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating." ¿ "when cutting and vessel sealing is performed in seal and cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation." ¿ "the thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator, forceps, and others).Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/splitting/protruding/partial separating of the tissue pad.In turn, the probe may break before displaying an error window or generating an alarm tone." ¿ "do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities.".

Brand Name
THUNDERBEAT 5 MM, 20 CM, INLINE GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13414130
Report Number8010047-2022-02215
Device Sequence Number4870658
Product Code GEI
UDI-Device Identifier04953170308710
UDI-Public04953170308710
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K132703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 04/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0520IC
Device Lot Number9JB234
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/06/2022
Supplement Date Received by Manufacturer03/09/2022
Initial Report FDA Received Date02/01/2022
Supplement Report FDA Received Date04/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/01/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GENERATOR
Patient SexUnknown